0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Olanzapine-Induced Tardive Dystonia
EDUARDO DUNAYEVICH, M.D.; STEPHEN M. STRAKOWSKI, M.D.
Am J Psychiatry 1999;156:1662-1662.

To the Editor: Olanzapine is an atypical antipsychotic associated with a low risk of extrapyramidal side effects in schizophrenia (1). It has also been reported to improve the symptoms of tardive dyskinesia (2). However, olanzapine’s effects on drug-induced movement disorders in affective illness are less clear. We report on a patient with bipolar disorder who experienced an exacerbation of tardive dyskinesia and developed tardive dystonia while receiving olanzapine.

Ms. A was a 40-year-old African American woman with psychosis. She was diagnosed with schizophrenia and treated with loxapine, 35 mg/day, and her symptoms completely remitted. Her dyskinesia was first noted as bruxism. Ms. A’s loxapine dose was decreased to 5 mg/day, yet the bruxism persisted. Then blepharospasm developed, prompting the diagnosis of tardive dyskinesia. Her loxa­pine treatment was discontinued, and trazodone treatment, 50 mg at bedtime, was initiated. Over the following months, Ms. A experienced increased blepharospasm, lip tremor, difficulty swallowing, and aphonia. Treatment with reserpine, haloperidol, and botulinum toxin was unsuccessful. Eventually, her condition was successfully treated with vitamin E, 1600 IU/day. Ms. A then experienced a manic episode with psychosis and was rediagnosed with bipolar disorder. She received divalproex, 1250 mg at bedtime, and partially responded. Later, olanzapine, 10 mg at bedtime, was added, and her symptoms fully remitted. Seven months later, Ms. A’s neck started intermittently turning to the right. Soon thereafter, she was in marked distress, with severe, frequent torticollis. She also displayed severe dysphonia, blepharospasm, and grimacing; moderate lateral and opening jaw movements; and mild upper extremity choreiform movements, lip pouting, back arching, and head bobbing. Her total Abnormal Involuntary Movement Scale (AIMS) score was 15. Clozapine treatment was initiated, and her dose was titrated to 200 mg/day, while her olanzapine treatment was discontinued. At her 4-month follow-up examination, her dystonia had decreased by 50%, and she felt significantly less distressed. Her AIMS total score was 8; she had minimal blepharo­spasm and grimacing, mild lip and jaw movements, and moderate torticollis.

This case suggests that some patients may develop tardive movement disorders while taking olanzapine. The diagnosis of affective disorder (3) and preexisting tardive dyskinesia may have placed Ms. A at risk of worsening movement disorder with continuing antipsychotic treatment. In addition, signal hyperintensities are common in bipolar disorder and may be associated with extrapyramidal side effects (4), but no magnetic resonance imaging studies were available for Ms. A.

Olanzapine appears to have a higher D2-receptor occupancy at therapeutic doses than clozapine (5), which may have accounted for Ms. A’s worsening tardive dyskinesia and development of tardive dystonia. Until further data are available, careful assessments are warranted for movement disorders in patients with affective psychoses who are taking olanzapine.

Tollefson GD, Beasley CM, Tamura RN, Tran PV, Potvin JH: Blind, controlled, long-term study of the comparative incidence of treatment-emergent tardive dyskinesia with olanzapine or haloperidol. Am J Psychiatry 1997; 154:1248–  1254
 
Littrel KH, Johnson CG, Littrell S, Peabody CD: Marked reduction of tardive dyskinesia with olanzapine. Arch Gen Psychiatry  1998; 55:279–280
[PubMed]
[CrossRef]
 
Rosenbaum AH, Niven RG, Hanson NP, Swanson DW: Tardive dyskinesia: relationship with a primary affective disorder. Dis Nerv Syst  1977; 38:423–427
[PubMed]
 
Figiel GS, Krishnan KR, Doraiswamy PM, Nemeroff CB: Caudate hyperintensities in elderly depressed patients with neuroleptic-induced parkinsonism. J Geriatr Psychiatry Neurol  1991; 4:86–89
[PubMed]
[CrossRef]
 
Kapur S, Zipursky RB, Remington G, Jones C, DaSilva J, Wilson AA, Houle S:5-HT2 and D2 receptor occupancy of olanzapine in schizophrenia: a PET investigation. Am J Psychiatry  1998; 155:921–928
 
+

References

Tollefson GD, Beasley CM, Tamura RN, Tran PV, Potvin JH: Blind, controlled, long-term study of the comparative incidence of treatment-emergent tardive dyskinesia with olanzapine or haloperidol. Am J Psychiatry 1997; 154:1248–  1254
 
Littrel KH, Johnson CG, Littrell S, Peabody CD: Marked reduction of tardive dyskinesia with olanzapine. Arch Gen Psychiatry  1998; 55:279–280
[PubMed]
[CrossRef]
 
Rosenbaum AH, Niven RG, Hanson NP, Swanson DW: Tardive dyskinesia: relationship with a primary affective disorder. Dis Nerv Syst  1977; 38:423–427
[PubMed]
 
Figiel GS, Krishnan KR, Doraiswamy PM, Nemeroff CB: Caudate hyperintensities in elderly depressed patients with neuroleptic-induced parkinsonism. J Geriatr Psychiatry Neurol  1991; 4:86–89
[PubMed]
[CrossRef]
 
Kapur S, Zipursky RB, Remington G, Jones C, DaSilva J, Wilson AA, Houle S:5-HT2 and D2 receptor occupancy of olanzapine in schizophrenia: a PET investigation. Am J Psychiatry  1998; 155:921–928
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 55.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles
Olanzapine-induced tardive dystonia: a case report. J Neuropsychiatry Clin Neurosci 2014;26(2):E24-5.